Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 217, NWS Shreveport, LA

December 1, 2018Franklin County, Wood County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 1, 2018, 12:07 AM CST for Franklin County, Wood County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2018, 12:07 AM CST (06:07 UTC)
Expired
Dec 1, 2018, 12:45 AM CST
In force
38 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 6:40 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 11:59 PM CST, 8 minutes earlier.

Area forecast discussion, Nov 30, 11:59 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1159 PM CST Fri Nov 30 2018

.AVIATION...
For the ArkLaTex, VFR/MVFR for now as a line of TS is moving into
our cwa. Tornado watch until 08Z now includes KTYR/KGGG/KTXK.
Convection will continue to congeal overnight into a squall line
affecting all terminals shifting E by 08-12Z for the most part.
MVFR/IFR cigs improve 12-15Z to VFR fm W to E. Otherwise, S/SW
winds to increase to 15-20KT with gusts up to 28 knots on
Saturday. /24/

&&

.PREV DISCUSSION... /issued 1125 PM CST Fri Nov 30 2018/

UPDATE...
To add 8 counties to Tornado Watch 430.

SHORT TERM...
Running a little later than earlier expectations with development,
but a decent TS line is coming together over NE TX from Suphur
Springs to Terrell and knocking on our door. This line extends
from SE OK down into S central TX, but the line is still broken
up a bit from Temple to Corsicana and over Red River Co into
McCurtain. We have added TX counties for a potential "Tail-end
Charlie" down into N Cherokee over to Rusk and Harrison and North
to the earlier watch to get us past midnight and closer to the
expiration and possible replacement with anything further for the
overnight. /24/

PREV DISCUSSION... /issued 727 PM CST Fri Nov 30 2018/

UPDATE...
To add headline for Tornado Watch 430 to I-30 and Aviation.

SHORT TERM...
Activity remains sparse in Texas so we have backed off a bit on
pop and weather for now. Lots of showers on our Eastern tier of
Co/Pa. And there is some showers developing in the heart of the
ArkLaTex between Marshall, Shreveport and Texarkana. Thunderstorms
are lining up from Mcalester to near Terrel and more back along
the dry line. We should see accelerate from here with the core low
over the OK/TX panhandles enhancing divergence aloft for SE OK/NE
TX and SW AR. We will continue to monitor storm development and
will add additional TX counties and maybe some NW LA parishes to
the watch that goes until 2 a.m. /24/

PREV DISCUSSION... /issued 244 PM CST Fri Nov 30 2018/

SHORT TERM.../Tonight through Saturday Night/

Emphasis on the short term period will be developing storm system
that will bring widespread convection across the ArkLaTex this
evening and overnight.

Negatively tilted upper-trough combined with a deepening surface
low across the Southern Plains will generate a strong low-level
southerly jet later this afternoon into this evening. This,
combined with steepening lapse rates as cooler air aloft
translates east across the region, will aid allow for sufficient
instabilility and shear to sustain discrete supercells ahead of
an approaching frontal boundary. Tornadoes, damaging winds, and
large hail can be expected with some storms mainly during the
mid-evening hours through predawn.

No adjustments will be necessary for the upcoming Lake Wind
Advisory that is in effect from 3 PM this afternoon through
midnight. Winds forecast to increase to around 15 to 20 mph later
today.

Conditions to improve from the west on Saturday with skies
quickly clearing. However, an enhanced pressure gradient will
support strong southwest winds areawide, likely prompting the need
for another Lake Wind Advisory for the entire area during the day
on Saturday.

Otherwise, temperatures to range from lows around 60 tonight,
highs around 70 on Saturday, and lows in the 40s on Saturday
night. /05/

LONG TERM.../Sunday through Friday night/

There is GFS/ECMWF/Canadian agreement that a closed upper low will
be centered over Iowa with a more broad long wave trough extending
from the Pacific Northwest across the central Plains and into the
Upper Midwest. This broad trough feature will slide eastward across
the United States, leaving southeastern Oklahoma, eastern Texas,
southwestern Arkansas, and northern Louisiana in a northwesterly mid-
level flow. This will ultimately help usher and reinforce a cooler
air mass moving into our area early next week. At the surface, a
cold front is progged to slide southeastward across the area on
Sunday, with the area under cold air advection Sunday night into
Monday and embedded in the cooler air mass into Wednesday. By the
middle of next week, there is model agreement the area will be in
more of a zonal flow Wednesday and Thursday with a dry and
relatively cool air mass remaining in place.

Some uncertainty enters the forecast next Friday resolving the
strength of a potential disturbance ejecting from the Baja peninsula
into the southern Plains. Forecast is closest to a GFS/ECMWF blend,
with the mid-level trough crossing the area Friday into Friday
night, returning the possibility of showers and potentially
thunderstorms to the area.

For temperatures, Sunday will be the last warm day, with highs
ranging from the lower 60s in McCurtain Co, Oklahoma to the mid 70s
in central Louisiana before the cooler air is able to advect into
the region. High temperatures will be noticeably 15-20 degrees
cooler for highs (around 10 degrees below normal) Monday through
Thursday. Low temperatures will be coolest Tuesday and Wednesday
nights, near freezing temperatures across much of the area.
Temperatures will begin to warm on Friday as our area gets into more
of a southwesterly flow ahead of the aforementioned disturbance
ejected into the southern Plains.  /04/

PREV DISCUSSION... /issued 1143 AM CST Fri Nov 30 2018/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  71  50  70 /  80  10   0   0
MLU  68  75  49  72 /  90  20   0   0
DEQ  57  67  42  63 /  90  10   0   0
TXK  58  69  46  65 /  90  10   0   0
ELD  63  71  47  68 /  90  10   0   0
TYR  58  71  47  68 /  60  10   0   0
GGG  59  71  47  69 /  70  10   0   0
LFK  62  74  49  74 /  50  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until midnight CST tonight for ARZ050-051-
     059>061-070>072.

LA...Lake Wind Advisory until midnight CST tonight for LAZ001>004-
     010>012.

OK...None.
TX...Lake Wind Advisory until midnight CST tonight for TXZ096-097-
     108>112-124>126-136>138-149>151.

&&

24/05/04
Hazardous weather outlook, Nov 30, 12:21 PM CST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1221 PM CST Fri Nov 30 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1221 PM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A significant upper level storm system will combine with a supply
of low level Gulf moisture and favorable strong winds on the
surface and aloft. Severe thunderstorms appear likely to develop
late this afternoon into tonight across parts of the southern
Plains through the Four State Region. Storms will be accompanied
by the risk for a few strong tornadoes (EF2+). There is also the
potential for large hail and damaging wind gusts. Rainfall will be
heavy at times and amounts will range from near one half to one
and one half inches through tonight.

There will be two distinct phases of threats with this event. The
first will be discrete thunderstorms and supercells this afternoon
and lasting through the evening hours. The second will be with a
line of strong to severe thunderstorms during the late evening and
overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Under the influence of high pressure on the surface and
drier air, there will be limited chances for rain until
the next significant upper storm and cold front arrives
Thursday night and Friday. No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will most likely be needed
late this afternoon and overnight.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 11:23 PM CSTSevere Thunderstorm WarningSHVFranklin, Morris, Red River, Titus52 min
Dec 1, 12:08 AM CSTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Franklin, Morris, Red River and 1 more52 min
Dec 1, 12:55 AM CSTSevere Thunderstorm WarningSHVBowie35 min
Dec 1, 1:04 AM CSTSpecial Weather StatementSHVCass, Morris41 min
Dec 1, 1:17 AM CSTSevere Thunderstorm WarningSHVCass58 min
Dec 1, 4:07 AM CSTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more11 hr
Dec 1, 4:36 AM CSTSpecial Weather StatementSHVSabine54 min
Dec 1, 4:48 AM CSTSpecial Weather StatementSHVUnion42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.